Too much medicationsRegister Today!
This is a discussion on Too much medications in Nursing and Patient Medications, part of General Nursing ... Sittuation: Patient requesting dilaud 2mg dose every four hours for a pain ranging 7 or greater....by FirstLadyRN Nov 9, '12Sittuation: Patient requesting dilaud 2mg dose every four hours for a pain ranging 7 or greater. Pain is described as a headache with visual disturbances. Shes been cleared by neuroligist. Opthamology has been consulted. She has phenergran q6hours for complaints of nausea. She is drowsy, often sleeps, but respirations are never under 16. Husband becomes concerned with her affect and accuses staff of overmedicating her. Question: Was it staff"s fault? If so; in particular was it the nurse who followed the MDs order at fault? Or the MD who ordered it? Or the patient who requests it? How could i have made this situation better?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=796691©2013 allnurses.com INC. All Rights Reserved.
- 1,777 Views
- Nov 9, '12 by LaneyBIt is not up to the husband. The wife is a competent adult who is in pain, and asked for pain meds. I don't think anyone is at "fault".
- Nov 9, '12 by Been there,done thatThe husband needs education regarding his wife's condition and pain medication. If he is confrontational... notify a physician to explain the treatment plan.
She is being evaluated to diagnose the cause of her pain. Drowsiness is a side effect of most pain medications.
Can you imagine the accusations if she was still in pain?
- Nov 9, '12 by SinmanAs the previous posters stated she is an adult and in pain she requested the PRN's and being sleepy is a side effect. you can talk to both the patient and her husband about possible non-drug interventions for pain such as heat, or distraction but if she is having a migraine/cluster/whatever headache that bad those may not help at all. I get WRETCHED headaches with auras, nausea, light, sound and touch sensitivity the only blessing in these headaches is that a dose of Toradol paired with Phenergan will usually take care of it.
Also if the dilauded isn't working effectively you might talk to the doc about trying a different kind of med...Toradol works fabulously for me but opiates are not my friend for most kinds of pain
- Nov 9, '12 by turnforthenurseRNWhat previous posters said. Dilaudid may not be effective in managing her headaches, though. Sounds like the patient is suffering from migraines...A lot of our docs prescribe Fioricet (acetaminophen, butalbital and caffeine) and that seems to work better. No amount of Dilaudid, Morphine or Norco will help.
- Nov 9, '12 by jadelpnIt is none of the husband's business. Period. Competent adult who has the right to privacy. Does sound like a migrane. For the patient's sake, some teaching on migrane prevention and treatment options. The husband doesn't need to be involved. (Husband seems a tad controlling, no?) Anyways, the doctor ordered what the doctor ordered. If her vitals are stable, there is no need to not medicate her accordingly. Depending on the MD and your relationship with the MD, maybe suggest weaning off of the Dilaudid, and trying PO--perhaps Fioricet, only because one can not go home on IV dilaudid. To the husband "your wife's doctor has created a pain management treatment plan" and leave it at that.